North Carolina, 2018

Flash Flooding in North Carolina, July 7, 2018

July 7, 2018 · NWS RAH · 2 events in 1 county or zone

The leading edge of cool air nosing down the coast caused widespread, mainly stratiform rain which was slow moving and producing rainfall rates greater than one inch per hour for several hours. The front nearly stalled across Wake County during the morning, with a heavy rain focus south of Raleigh down into northern Harnett county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The leading edge of cool air nosing down the coast caused widespread, mainly stratiform rain which was slow moving and producing rainfall rates greater than one inch per hour for several hours. The front nearly stalled across Wake County during the morning, with a heavy rain focus south of Raleigh down into northern Harnett county. Radar estimated fairly extensive 2 to 3.35 inches of rainfall. This resulted in a couple of flash flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 7, 7:30 AM EST, 45 minutes earlier.

Area forecast discussion, Jul 7, 7:30 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
830 AM EDT Sat Jul 7 2018

.SYNOPSIS...
A cold front will move southward through the area this morning. High
pressure will then build across the middle Atlantic region through
the weekend, bringing much cooler and drier air to our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 830 AM Saturday...

The cold front is finally making a move more quickly southward into
northern NC. Showers, with locally heavy rain and training, have
developed and were moving slowly southward through the Piedmont and
Central Coastal Plain. The heaviest rain extended from near
Albemarle to Pittsboro to Raleigh/Garner to Wilson. Radar indicated
50-55dbz in the locally heaviest showers (low topped convection).
The much drier air, characterized by dew points in the lower 50s in
Washington/Baltimore were advecting southward toward our region. It
will take much of the day for the drier air to win out. Expect
clearing from the north later this afternoon and tonight. For the
rest of the morning, we will carry 100 POP in the Triangle tapering
to 30 POP in the NW Piedmont Triad region. Increasing POP to likely
in the south and east for later this morning and early afternoon,
before ending later today in the SE. Highs will be held in check,
mostly 70s north to lower 80s SE.

Gradual clearing tonight. Lows in the upper 50s at Roxboro to near
70 from Fayetteville and Goldsboro south and east to Clinton.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 340 AM Saturday...

Precipitation will begin to wind down by Sunday with clearing skies
from north to south through the day. With more insolation, highs
will rebound into the low to mid 80s from north to south. Winds will
remain out of the northeast at 7-10 kts helping to keep temperatures
below normal for early July. All in all a quiet weather day with low
temperatures bottoming out in the low to mid 60s for a second
straight night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 205 AM Saturday...

Mon/Mon night: Dry weather will continue, as the atypically cool
temps of Sun begin to modify. Mid level ridging will continue to
push in from the west, yielding net subsidence and a stable column.
At the surface, a narrow ridge will extend in from the NE, with
northeasterly surface flow reinforced by the circulation around what
is now TD3, expected to be centered just SE of Hatteras early Mon.
Extremely low PW for this time of year (possibly nearing a record
low for the day) will result in no pops and generally clear skies.
With thicknesses of 20-25 m below normal countered with bright July
sun, expect highs in the mid to upper 80s. Surface dewpoints are
likely to drop into the very pleasant 50s across northern sections
Mon afternoon. Lows Mon night in the 60s under clear skies.

Tue/Tue night: What is now TD3 is expected to continue to strengthen
as it lifts gradually to the NE starting Tue, captured by broad
troughing over E Canada and the Northeast states. Heights aloft as
well as surface pressures will drop a bit, but mid levels will
remain warm and dry with very light flow from the NW, while the
surface ridge is supplanted by weak Piedmont troughing. Expect
patchy high thin clouds and just a few flat convective clouds Tue,
but otherwise the column will be too dry and stable for precip, with
no trigger or focus evident. With another dry day and plenty of
sunshine, more typical summer weather will return, with thicknesses
nearing normals. Highs 90-95. Skies will trend to partly cloudy Tue
night with the arrival of high clouds as energy drops down the west
side of the trough, through the Great Lakes region. Lows will
rebound to summerlike 69-74 readings.

Wed-Fri: The GFS/GEFS show the mid level trough extending down the
East Coast Wed/Thu, and with rebounding surface warmth/PW and lift
augmentation provided by mid level DPVA as energy continues to drop
into the trough base, shower/storm chances will increase, maximizing
during peak heating. Will trend sky cover up to partly to mostly
cloudy with good chance pops both days. Thicknesses will remain near
or above normal but will be offset by greater cloud cover,
especially in the afternoon/evening, so expect highs in the low to
mid 90s and lows 69-75. Locally heavy rain will be possible,
especially over the southern CWA along both a weak inverted surface
trough and axis of high PW (aoa 2.0") with low steering flow. Will
dip convection chances down a bit toward climatology for Fri, as the
trough axis weakens and lifts NE, leaving NC in a typical summer
pattern of low shear through the column and high late-day CAPE
within an ill-defined surface pressure pattern. The GFS/Canadian
show yet another tropical system tracking NNE off the NC coast late
week, and while any such impacts for us would be nil, it's worth
keeping an eye on it. Highs back up to the mostly mid 90s. -GIH

&&

.AVIATION /12Z SATURDAY THROUGH TUESDAY/...
As of 700 AM Saturday...

24 Hour TAF Period: A new band of showers has developed from halifax
through the Triangle to Albemarle. These are slow moving and will be
a problem for KRDU and KRWI for the next several hours. IFR ceilings
are predominant across the central and south with mainly MVFR across
the northwest Piedmont. Conditions may be slow to improve this
morning and sub-VFR conditions could linger into the afternoon. Some
wind gusts will be possible between 15-20 kts as and just after the
front comes through. Otherwise expect 10 kts sustained out of the
northeast.

Outlook: Once conditions return to VFR, little convection is
expected until Wednesday when a cold front moves in from the
northwest, bringing a better chance of adverse conditions for the
end of the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/BSD
NEAR TERM...Badgett/Ellis
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
Hazardous weather outlook, Jul 7, 2:01 AM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
301 AM EDT Sat Jul 7 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
301 AM EDT Sat Jul 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
July 7, 8:15 AM EST to 9:00 AM EST
Where
Wake County, 39.77 mi ESE of Sutphin to 39.53 mi ESE of Sutphin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.633, -78.709

Banks Road and Ten Ten Road were reported to be flooded.

Flash Flood, Wake

When
July 7, 1:00 PM EST
Where
Wake County, 0.2 mi ESE of Echo Hgts to 0.21 mi E of Echo Hgts
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.729, -78.647

Flash Flooding was reported along Gideon Creek Way near the intersection of Durham Drive. One vehicle became stalled in the flood waters, prompting a water rescue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775029, 775031.